MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND¿ TTS; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number ZT17LN55ZGZ040N
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that the cuff to a smiths medical portex bivona flextend tts tracheostomy tube was observed to not be holding water.It was reported that 1.8mls of water was initially put in, but when checked only 1ml was remaining.Subsequently, a trach tube change out was performed.Following removal from the patient, all the water was found in the external cushion.There were no reported adverse patient effects.
 
Additional Manufacturer Narrative
Evaluation results: it was reported that flextend tracheostomy tube was returned for investigation.Visual inspection of the device did not reveal any defects.Using a syringe, the air was removed from the proximal cuff and the plug was sealed.The air remained evacuated from the cuff indicating that there was no leak in the proximal cuff or red plug line.Air was allowed to reenter the proximal cuff so it returned to its natural resting state, and the red plug was reseated.Using a syringe, 5 cc of air was inserted in the inflation valve.The distal cuff partially inflated.Following the directions for a sticking cuff in the instruction for use, the cuff fully inflated.The device was leak tested.No leaks were observed while applying pressure to the cuff and the balloon, tugging the airway lines or bending / twisting the shaft.The cuff was inserted with 5 cc of water and allowed to rest for three hours.There was no evidence of water leaking from the device and almost 4.5 cc of water was able to be evacuated from the cuff.Using a syringe, 5 cc of air was inserted into the inflation valve.The cuff fully inflated, but deflated within nine minutes.The proximal cuff was cut to expose the shaft under the shaft.The device was leak tested again.While applying pressure to the cuff, a tiny leak was detected in the shaft under the foam.It is likely that when the operator notched the shaft for the airway line, a small nick occurred.Based on where the nick was located (i.E., under a foam cuff), the manufacturing leak test was unable to detect the slow leak.

Brand Name
PORTEX BIVONA FLEXTEND¿ TTS
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key9268968
Report Number3012307300-2019-06064
Device Sequence Number11323643
Product Code JOH
UDI-Device Identifier15019517136654
UDI-Public15019517136654
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberZT17LN55ZGZ040N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2019
Supplement Date Received by Manufacturer11/12/2019
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date12/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;